Alert archive / Georgia / Tornado Warnings in 2002

Tornado Warning 1, NWS Tallahassee, FL

January 19, 2002Grady County, Thomas County, Georgia

NWS Tallahassee, FL issued this tornado warning at Jan 19, 2002, 6:56 PM EST for Grady County, Thomas County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2002, 6:56 PM EST (23:56 UTC)
Expired
Jan 19, 2002, 7:45 PM EST
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Grady County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 63 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTAE 192356
TORTLH
GAC131-275-200045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
654 PM EST SAT JAN 19 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  GRADY COUNTY IN GEORGIA
  THIS INCLUDES CAIRO...
  THOMAS COUNTY IN GEORGIA
  THIS INCLUDES THOMASVILLE...

* UNTIL 745 PM EST...

* AT 650 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  DEVELOPING TORNADO IN A LINE OF THUNDERSTORMS EXTENDING FROM 16    
  MILES NORTHEAST OF COOLIDGE TO 13 MILES SOUTHWEST OF CAIRO...
  MOVING EAST AT 40 MPH.

* TORNADO S WILL BE NEAR...
  OCHLOCKNEE BY 655 PM EST...
  COOLIDGE BY 715 PM EST...

IF YOU ARE IN THE PATH OF THIS TORNADO...ABANDON YOUR MOBILE HOME FOR
A REINFORCED SHELTER.

IF A TORNADO THREATENS YOUR LOCATION GO TO YOUR SAFE ROOM OR TORNADO
SHELTER. IF YOU DO NOT HAVE A SAFE ROOM OR TORNADO SHELTER...SEEK
SHELTER IN AN INTERIOR ROOM OF THE LOWEST LEVEL OF YOUR HOME.

LAT...LON 3104 8401 3076 8439 3070 8414 3103 8374

.END

8-JAMSKI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 19, 1:35 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 19, 1:35 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EST SAT JAN 19 2002

CURRENT SATELLITE IMAGERY AND RADAR DATA SHOW THE CLOUDS HAVE
PROGRESSED EASTWARD SLOWLY THIS MORNING...AND NEAREST SHOWERS ARE
STILL A COUPLE OF COUNTIES AWAY TO THE NORTH OF MY AL COUNTIES. THE
COLD FRONT IS DRAPED ALONG THE E TX COAST THEN EXTENDS TOWARD THE TN
VLY. CURRENTLY IN MY CWA NO VIS RESTRICTIONS AND NO CEILINGS BELOW
250. STILL SLY FLOW BUT NO LONGER LIGHT...WITH MOST SITES REPORTING
WINDS GUSTING 20-30 KTS. AREA TEMPS RANGE 68-65 WITH DEW POINTS
GENERALLY IN THE 60S. ONE CONCERN IS THAT WE MAY HAVE ENOUGH HEATING
TO GENERATE SOME STRONGER THUNDERSTORMS...BUT IT LOOKS LIKE THE
TIMING WILL BE OFF...THE MOISTURE AND THE DYNAMICS WILL LAG THE MAX
HEATING JUST ENOUGH TO PREVENT SEVERE THUNDERSTORM ACTIVITY.

DISCUSSION:  MODELS CONTINUE TO SHOW A PROGRESSIVE PATTERN WITH TWO
MAJOR SHORT WAVES MOVING THROUGH THE SOUTHEAST OVER THE NEXT COUPLE
OF DAYS...RESULTING IN NEAR ZONAL FLOW OVER THE CWA BY 60 HR. MODEL
SURFACE FORECASTS ARE SIMILAR WITH AVN PUSHING THE LEADING COLD
FRONT THROUGH BY MIDNIGHT TONIGHT...ABOUT 6 HOURS FASTER THAN THE
ETA/NGM. BEST UPPER DYNAMICS WILL STAY WELL TO OUR NORTH. DRIER AND
COOLER AIR BUILDING SOUTH TO FL STATE LINE BRIEFLY ON SUNDAY BEFORE
FRONT BEGINS TO LIFT BACK NORTH AS A WARM FRONT...WITH MORE RAIN
CHANCES WITH A SECONDARY FRONT MOVING THROUGH ON MONDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THIS FRONT AND SLIDE EASTWARD...
ALLOWING ABUNDANT MOISTURE RETURN AND MORE RAIN CHANCES ON WEDNESDAY
TO START THE EXTENDED. CONTINUE TO PREFER THE FASTER AVN MODEL. THE
ETA REALLY SEEMS TO OVER DEVELOP A SURFACE LOW OVER THE CENTRAL GULF
COAST ON MONDAY AND OVERDO THE ASSOCIATED RAINFALL AMOUNTS. RAPID
TRANSIT OF SYSTEM AND WEAKER DYNAMICS OVER CWA SHOULD HOLD RAINFALL
ACCUMS GENERALLY TO A QUARTER INCH OR LESS...WITH ISOLATED
THREE-QUARTER INCH AMOUNTS POSSIBLE. MODEL TEMP GUIDANCE IS
CLOSE...WILL BLEND. IN GENERAL MIN TEMPS WILL BE ABOVE NORMAL AND
MAX TEMPS NEAR NORMAL OVER THE NEXT COUPLE OF DAYS. WILL KEEP 6 ZONE
GROUPINGS TO ACCOMMODATE TIMING OF FRONTAL PASSAGE.

FIRE WX: NO CONCERNS.

MARINE: OFFSHORE BUOYS SHOW WINDS AND SEAS...ESPECIALLY IN THE
WESTERN WATERS...ARE STARTING TO INCREASE AS THE FRONT PLODS
EASTWARD. LATEST 42039 REPORT WAS 15 TO 20 WITH 3.6 FT SEAS. EXPECT
WINDS AND SEAS TO CONTINUE TO INCREASE TODAY...THEN RAPIDLY DECREASE
BEHIND THE FRONT BY MORNING. WILL NEED TO EXPAND SCA TO EASTERN
WATERS TONIGHT.

EXTENDED: WEDNESDAY THROUGH SATURDAY...RAIN CHANCES RETURNING FOR
WEDNESDAY AND THURSDAY AS RETURN FLOW OFF THE GULF SATURATES THE
AREA AHEAD OF AN APPROACHING COLD FRONT. THEN BEHIND THE FRONT...
COOLER CONDITIONS ON FRIDAY AND SATURDAY WITH STRONG NORTHERLY FLOW
AND INCREASED WINDS.

PRELIMINARY NUMBERS...
TLH 47 63 50 65 5035
PFN 48 60 52 63 4035
DHN 43 57 48 61 4023
ABY 43 60 48 60 5024
VLD 47 62 48 64 5025

.TLH...
.AL...NONE.
.GA...NONE.
.FL...SMALL CRAFT ADVISORY PANHANDLE WATERS.

AFD

In the hours before

Local storm report, Jan 19, 4:51 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EST SAT JAN 19 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    NORTHERN PORTION          AL   WIND DAMAGE
01/19/02   COFFEE                         A FEW TREES DOWN ON CR
                                          323 AND 606, AS WELL AS
                                          HWY 125. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 5:01 PM ESTSevere Thunderstorm WarningTAECalhoun, Clay, Randolph, Terrell29 min

Nearby

Tornado Warnings in Georgia, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.